Published: April 15, 2014
Once upon a time, physicians used Latin to communicate with each other and with pharmacists. It was a handy way of having a secret language that patients could not penetrate.
Vestiges of this code persist to this day. For example, doctors frequently write "q.d." to mean take one a day. This is derived from the Latin quaque die, which means every day. Similar abbreviations include b.i.d. (bis in die or twice a day), h.s. (hora somni for a medicine to be taken at bedtime) and NPO (nil per os, meaning nothing by mouth).
Such archaic abbreviations lead to nothing but trouble. They might seem like familiar shortcuts to prescribers, but they often can lead to confusion and mistakes. For example, h.s. is sometimes used to mean "half strength" instead of "take at bedtime."
Even when abbreviations are not in Latin, they can sometimes cause complications. One example was described by pharmacist and patient-safety expert Michael Cohen: "The patient was suffering an ache in his right ear, and the doctor prescribed Lidosporin, a combination antibiotic-local anesthetic. It was a simple remedy, except that in the doctor's prescription there was no period after 'R' (for right) and the person administering the drug read it as 'Rear.'
"The patient received three drops of the drug Lidosporin in his rectum three times before the error was discovered. Perhaps he immediately should have questioned why he was receiving rectal medication for an earache, but then, in case after case, patients - and nurses, pharmacists and other physicians - do not question prescriptions."
Getting health care professionals to give up their beloved abbreviations could be a challenge. They pepper their conversations with terms such as "HIPAA" (the law requiring that patient privacy be protected, the Health Insurance Portability and Accountability Act), "MI" (standing for myocardial infarction) and "URI" (for upper respiratory infection). One could argue that MI is in fact much shorter and easier to say than the multisyllabic myocardial infarction. But is it really that much quicker and clearer than "heart attack," which is what it means?
What should you do when you see or hear an abbreviation you don't recognize? The best thing to do is request an explanation. Safe health care requires clear communication. For questions to ask and tips to help avoid mistakes, we recommend our book "Top Screwups Doctors Make and How to Avoid Them" (Peoples Pharmacy.com).
Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert.